Arkansas, 2002

Tornadoes and Hail in Arkansas, November 9, 2002

November 9, 2002 · NWS MEG · 6 events in 3 counties and zones

3 tornado, 2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$650,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Nov 9, 3:30 PM CST, 5 hours 20 minutes earlier.

Area forecast discussion, Nov 9, 3:30 PM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CST SAT NOV 9 2002

A 500MB SHORTWAVE OVER AR WILL MOVE ACROSS THE NRN PART OF THE CWA
TNT. SCT TSTMS MAY DEVELOP NEAR THE SHORTWAVE AS IT MOVES THROUGH.
INSTABILITY IS STILL THE QUESTION MARK WHILE WIND SHEAR IS
IMPRESSIVE...SO SVR STORMS ARE POSSIBLE IN MAINLY NRN AREAS TNT IF
TSTM DEVELOPMENT DOES OCCUR. CLEARING IS OCCURRING BEHIND THE
SHORTWAVE FOR NOW...BUT EXPECT LOW CLOUDS TO FILL IN AGAIN
OVERNIGHT AS THE MOIST LOW LEVEL JET IS STILL IMPRESSIVE.

A COLD FRONT OVER THE PLAINS WILL MOVE THROUGH THE NW PART OF THE
CWA SUN AND CLEAR THE ENTIRE CWA SUN NITE. WILL CONTINUE THE SCT
TSTMS SUN WITH SVR WORDING. WILL LINGER THE TSTM CHCS SUN
NITE...ESPECIALLY SE. A SHORTWAVE WILL KEEP A SMALL CHC OF SHWRS IN
THE SE MON WITH A FEW SPRINKES ELSEWHERE.

A DRY SFC HIGH WILL BUILD INTO THE AREA FROM THE NW TUE AND BE
CENTERED OVER THE LWR MS VLY WED-THU. THE NEXT CHC OF RAIN WILL BE
FRI WHEN THE NEXT COLD FRONT MOVES THROUGH THE AREA FOLLOWED BY
DRIER WX NEXT WEEKEND.

PRELIM VALUES...
MEM 66/73/49/58/38/55 353100
MKL 63/72/48/56/35/52 453100
JBR 62/70/44/56/35/53 442100
TUP 66/75/54/60/38/55 355200

.MEG...NONE.

SWC
Hazardous weather outlook, Nov 9, 4:40 AM CST, 16 hours 10 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
440 AM CST SAT NOV 9 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A STORM SYSTEM MOVING FROM NEBRASKA INTO WISCONSIN WILL ALLOW
THUNDERSTORMS TO DEVELOP OVER MISSOURI THIS AFTERNOON. THESE STORMS
MAY ALSO MOVE ACROSS NORTHERN PORTIONS OF EAST ARKANSAS...THE
MISSOURI BOOTHEEL AND THE NORTH HALF OF WEST TENNESSEE. IF THE
STORMS DEVELOP...DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS. AN
ISOLATED TORNADO WOULD ALSO BE POSSIBLE. THE TIME OF GREATEST
CONCERN WILL BE BETWEEN 3 PM AND 10 PM THIS AFTERNOON AND EVENING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING
ACROSS NORTHERN PORTIONS OF EAST ARKANSAS...THE MISSOURI BOOTHEEL
AND THE NORTH HALF OF WEST TENNESSEE.

.DAYS TWO THROUGH SEVEN...

THE STORM SYSTEM MOVING THROUGH THE MIDWEST WILL ALLOW A COLD FRONT
TO MOVE THROUGH THE MID-SOUTH SUNDAY AFTERNOON AND EVENING.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN ADVANCE OF THE
FRONT. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND
ISOLATED TORNADOES POSSIBLE. THE AREA OF CONCERN ON SUNDAY WOULD BE
ACROSS THE ENTIRE MID-SOUTH...WITH THE TIME OF MAIN CONCERN AGAIN
DURING THE LATE AFTERNOON AND EVENING.

FOR MONDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE
INTERNET AT (LOWER CASE): HTTP://WWW.SRH.NOAA.GOV/MEG.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 tornado, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cross

When
November 9, 8:50 PM CST to 8:55 PM CST
Where
Cross County, 1 mi W of Vanndale
Measured
1 in hail
Property damage
$100
Reported by
TRAINED SPOTTER
Coordinates
35.317, -90.800

Tornado, Cross

When
November 9, 9:15 PM CST to 9:23 PM CST
Where
Cross County, 1 mi SW of Twist
Rating
F2
Path length
1.5 mi
Path width
440 yd
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
35.350, -90.533

The tornado touched down just southwest of Twist and moved northeast and later moved into Crittenden County. Some farm buildings were damaged. Several trees and power poles were blown down.

Tornado, Crittenden

When
November 9, 9:23 PM CST to 9:50 PM CST
Where
Crittenden County, 7 mi NW of Earle
Rating
F2
Path length
17.6 mi
Path width
440 yd
Property damage
$600,000
Reported by
NWS STORM SURVEY
Coordinates
35.333, -90.550

The tornado moved into Crittenden county from Cross county and continued to move northeast. The tornado produced some damage near the town of Heafer. A mobile home and 2 farm shops were destroyed. A church and parsonage, three mobile homes and five houses were also damaged. The tornado then continued across the county and reached the town of Gilmore. Fourteen mobile homes were destroyed or suffered major damage. Nineteen houses and several cars were also damaged. Numerous trees and power lines were knocked down across the county. The tornado eventually moved out of the county near Menesha and entered Mississippi county.

Tornado, Mississippi

When
November 9, 9:50 PM CST to 10:05 PM CST
Where
Mississippi County, 2 mi SW of Frenchmans Bayou
Rating
F2
Path length
14.5 mi
Path width
440 yd
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
35.450, -90.217

The tornado moved into Mississippi county from Crittenden county and continued northeast and eventually moved into Tipton county in Tennessee. Some trees were knocked down near the Crittenden county border.

Hail, Mississippi

When
November 9, 10:00 PM CST to 10:05 PM CST
Where
Mississippi County, Blytheville
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
35.917, -89.917

Thunderstorm Wind, Mississippi

When
November 9, 10:05 PM CST to 10:15 PM CST
Where
Mississippi County, Joiner
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
35.500, -90.150

Numerous trees and power lines were knocked down in the towns of Joiner, Bassett and Wilson.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2002Every state in 2002This day in weather historyThe tornado archive for Arkansas, 2002Warnings in Arkansas, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323696, 5323697, 5323698, 5323701, 5323699, 5323700.